Hail, Keya Paha
- When
- March 20, 12:15 AM CST
- Where
- Keya Paha County, 9.21 mi SE of Springview
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.720, -99.610
Thunderstorms intensified while moving northeast through extreme north central counties. The overnight storms dropped one inch hail in portions of Rock, Keya Paha and western Boyd counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms intensified while moving northeast through extreme north central counties. The overnight storms dropped one inch hail in portions of Rock, Keya Paha and western Boyd counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 19, 1:54 PM CST, 10 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 254 PM CDT SAT MAR 19 2011 .SYNOPSIS... A RATHER TIGHT SURFACE PRESSURE GRADIENT HAS CAUSED WINDS TO REMAIN VERY WINDY ACROSS MUCH OF THE NORTH CENTRAL. WINDS REMAIN GENERALLY FROM THE SOUTH/SOUTHEAST. SOME SCATTERED HIGH CLOUDS ARE INTERMIXED WITH STRATOCUMULUS CLOUDS...MAINLY NEAR AND EAST OF HWY 83. SURFACE DEWPOINTS REMAIN LOW IN THE 20S TO LOWER 30S...WITH THE LOWER 30S ACROSS THE WEST. && .SHORT TERM...TONIGHT THROUGH TUESDAY NEXT CONCERN WILL BE THUNDERSTORM POTENTIAL TONIGHT. BOTH THE NAM AND GFS MODELS SHOW DECENT MID LEVEL INSTABILITY LOOKING AT THE 850-700 MB LAYER. THE EXCEPTION IS THE FAR NORTHWEST. GOOD MOISTURE ADVECTION STILL NOTED ON 40KT SOUTHERLY LOW LEVEL JET. A MID LEVEL DISTURBANCE WHICH IS INDICATED EXITING NERN AZ...WILL CROSS THE AREA TO IN UPWARD VERTICAL MOTION...AND AS A RESULT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. THERE WILL ALSO BE RAPID STRATUS DEVELOPMENT AFTER 00Z THIS EVENING. AS WINDS DECOUPLE...PATCHY FOG EXPECTED. SUNDAY AND SUNDAY NIGHT...PATCHY FOG ALSO EXPECTED THROUGH 15Z SUNDAY...WITH STRATUS TO SLOWLY ERODE FROM WEST TO EAST. THE FAR EASTERN ZONES WILL BE THE LAST TO CLEAR OUT AND HAVE TWEAKED HIGHS DOWN IN THE EAST AS A RESULT TO ACCOUNT FOR THIS. THE MID LEVEL INSTABILITY WILL CONTINUE TO PRESENT ACROSS THE SOUTHEASTERN ZONES SUNDAY MORNING...WHICH REMAINS AHEAD OF THE H85 FRONT. A COLD FRONT WILL ALSO SLIP SOUTHEAST THROUGH MOST OF THE AREA BY 18Z. SIGNAL FOR A QUICK WARM UP ACROSS FAR SOUTHWEST AND HAVE PUSHED HIGHS UP INTO THE LOWER 70S THERE. MID TO UPPER 60S ELSEWHERE. A RETURN SOUTHEAST FLOW SHOULD DEVELOP LATER SUNDAY NIGHT WITH STRATUS DEVELOPMENT ALSO EXPECTED LATE. MONDAY AND MONDAY NIGHT...ANOTHER MORE POTENT SYSTEM WILL APPROACH THE AREA. MODELS DIFFER ON HOW FAR NORTH TO BRING THE WARM FRONT DURING THE DAY MONDAY. THE MOST LIKELY POSITION WOULD BE FOR THE FRONT TO RESIDE NEAR THE KANSAS AND NEBRASKA BORDER BY LATE AFTERNOON...WITH HIGHER DEW POINTS...AND INSTABILITY TO GO ALONG WITH IT. AS A RESULT THE STORM PREDICTION CENTER HAS OUTLOOKED THE SOUTHERN PARTS OF NEBRASKA FOR SEVERE THUNDERSTORM POTENTIAL BY LATE MONDAY AFTERNOON INTO TUESDAY EVENING. THE OTHER...AND PERHAPS MORE LIKELY SCENARIO...WOULD BE WARM AIR ADVECTION INDUCED ELEVATED THUNDERSTORMS LATER IN THE EVENING NORTH OF THE WARM FRONT ACROSS NORTHERN NEBRASKA. TUESDAY AND TUESDAY NIGHT...AS UPPER LOWS LIFTS INTO EASTERN MONTANA...A PACIFIC COLD FRONT WILL BRING IN COOLER HIGHS FROM 55 TO 63. FORECAST AREA SHOULD REMAIN DRY..EXCEPT FOR FAR NORTHERN TIER WHERE SLIGHT CHC FOR RAIN SHOWERS RETAINED. .LONG TERM...WEDNESDAY THROUGH SATURDAY AN ACTIVE PATTERN IS EXPECTED TO BRING MULTIPLE PERIODS OF PRECIPITATION CHANCES TO THE FORECAST AREA AS ENERGY EJECTS OUT OF THE LONGWAVE TROUGH OVER THE EASTERN PACIFIC AND CROSSES THE CONUS. THERE WAS FAIRLY DECENT AGREEMENT BETWEEN THE LONG-RANGE MODELS WITH KNOWING THERE ARE SYSTEMS MOVING THROUGH THE FLOW...HOWEVER THERE ARE DIFFERENCES WITH THE STRENGTH OF THE WAVES...WHICH LEADS TO THE VARIANCE OF WHERE THE SYSTEMS PASS. AT THE BEGINNING OF THE PERIOD...UPPER LEVEL RIDGING IS BUILDING INTO THE CENTRAL PLAINS WITH POSSIBLY SOME LINGERING PRECIPITATION OVER THE NORTHEAST PARTS OF THE FORECAST AREA BEHIND A LOW PRESSURE SYSTEM. A SHORTWAVE TROUGH LOOKS TO MOVE ACROSS THE CENTRAL PLAINS ON THURSDAY. THE MODELS DEVELOP PRECIPITATION CENTERED OVER THE LBF FORECAST AREA MAINLY IN A FRONTOGENETICAL AREA BETWEEN HIGH PRESSURE TO THE NORTH AND A BROAD AREA OF LOW PRESSURE OVER THE NEW MEXICO/COLORADO/KANSAS AREA. WITH THE ADDED LIFT FROM THE SHORTWAVE...DID ADD IN PRECIPITATION FOR THIS PERIOD. AS COOLER AIR WILL BE BROUGHT INTO THE AREA PRECIPITATION TYPE MAY BE A CONCERN. RIGHT NOW FROM LOOKING AT FORECAST SOUNDINGS IT LOOKS LIKE IT WILL BE SNOW IN THE MORNING WITH RAIN OR A RAIN/SNOW MIX IN THE AFTERNOON THEN SNOW THURSDAY NIGHT. RIDGING BUILDS IN FOR FRIDAY...THEN A POTENTIALLY STRONGER SYSTEM LOOKS TO PUSH TOWARDS THE AREA FOR THE WEEKEND. THIS WOULD BE IN LINE WITH THE GFS AS THE ECMWF WEAKENS THE SYSTEM AS IT MOVES OVER THE MOUNTAINS. QUITE A BIT OF DIFFERENCES BETWEEN THE MODELS HERE BUT WITH THE PATTERN BEING AS ACTIVE AS IT IS...AM COMFORTABLE WITH LOW END PRECIPITATION CHANCES IN THESE OUTER PERIODS. AS FOR TEMPERATURES...CLOSE TO CLIMATOLOGICAL NORMAL VALUES ARE EXPECTED THROUGH THE PERIOD DUE TO THE NATURE OF THE UPPER LEVEL FLOW NOT ALLOWING MUCH WARMER AIR TO COME NORTH...OR COLDER AIR TO COME SOUTHWARD. .AVIATION... SEVERAL CONCERNS FOR GENERAL AVIATION THROUGH SUNDAY MORNING. FIRST CONCERN IS WINDS AS STRONG SOUTHERLY WINDS WILL CONTINUE INTO THE EARLY EVENING HOURS TODAY. ONCE THE SUN SETS AND SURFACE TEMPERATURES FALL CAUSING THE MIXING TO END THE WINDS WILL DECREASE THROUGH THE EVENING. THEN AS A FRONTAL BOUNDARY APPROACHES AND PASSES BY THE TAF SITES ON SUNDAY MORNING...LOOK FOR WINDS TO SWITCH TO THE WEST-NORTHWEST. ALSO...BOUNDARY LAYER MOISTURE MOVES NORTH INTO NEBRASKA OVERNIGHT. ARE EXPECTING CEILINGS TO LOWER TO IFR FOR A PERIOD...BUT THESE SHOULD MOVE OUT WITH THE PASSAGE OF THE FRONT AT MID TO LATE MORNING WITH INTRUSION OF DRIER AIR. .HYDROLOGY...THE NORTH PLATTE RIVER REMAINED NEARLY STEADY OVER THE PAST 24 HOURS...AND REMAINS ABOVE FLOOD STAGE DUE TO THE INCREASED RELEASES FROM LAKE MCCONAUGHY AND OTHER UPSTREAM RESERVOIRS IN WYOMING. THE FORECASTS ARE FOR SLIGHT RISES IN THE NEXT SEVERAL DAYS...THEN STAYING NEARLY STEADY FOR THE NEXT WEEK. THE HIGH RIVER LEVELS ARE DUE TO HIGHER THAN NORMAL EXPECTED INFLOW INTO THE NORTH PLATTE RIVER FROM SPRING SNOW MELT IN THE MOUNTAINS OF WYOMING. THUS INCREASED RELEASES WILL CONTINUE THROUGH THE SPRING MONTHS LEADING TO HIGH RIVER LEVELS FOR THE NEXT SEVERAL MONTHS. && .LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NEZ004>006-008-009-023>027-094. && SHORT TERM/HYDROLOGY...ROBERG AVIATION/LONG TERM...BROOKS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 718 PM CDT SAT MAR 19 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-210030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 718 PM CDT SAT MAR 19 2011 /618 PM MDT SAT MAR 19 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA TONIGHT. ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO PRODUCE ANY SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. GUSTY WINDS UP TO 25 MPH IN THE WAKE OF A COLD FRONT ON SUNDAY MORNING WILL COMBINE WITH RELATIVE HUMIDITIES AT 20 TO 25 PERCENT OR LOWER IN SOME LOCATIONS TO CAUSE AN ELEVATED THREAT OF FIRE WEATHER DANGER. LOCATIONS ALONG AND WEST OF HIGHWAY 83 WILL HAVE THE HIGHEST THREAT. THERE IS POTENTIAL FOR THUNDERSTORMS TO DEVELOP MONDAY NIGHT MAINLY SOUTH AND EAST OF A LINE FROM IMPERIAL TO NORTH PLATTE TO BROKEN BOW. ANY STORMS THAT DO FORM WILL HAVE THE POTENTIAL TO BE STRONG...WITH EVEN THE POSSIBILITY FOR AN ISOLATED SEVERE THUNDERSTORM. THE MAIN THREATS WITH ANY THUNDERSTORMS WOULD BE LARGE HAIL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE CLB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1226 AM CDT SUN MAR 20 2011 NEZ005-200600- EASTERN CHERRY NE- 1226 AM CDT SUN MAR 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL 100 AM CDT... AT 1224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CROOKSTON...OR 6 MILES WEST OF VALENTINE...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... VALENTINE AROUND 1235 AM CDT. HIGHWAY 83 MILE MARKER 220 AROUND 1245 AM CDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. CDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1230 AM CDT SUN MAR 20 2011 NEZ005-006-008-200630- BROWN NE-EASTERN CHERRY NE-KEYA PAHA NE- 1230 AM CDT SUN MAR 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY... SOUTHWESTERN KEYA PAHA AND NORTHWESTERN BROWN COUNTIES UNTIL 130 AM CDT... AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT AREA...OR 19 MILES SOUTH OF VALENTINE...MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT AREA AROUND 1235 AM CDT. HIGHWAY 20 MILE MARKER 210 AROUND 100 AM CDT. HIGHWAY 12 MILE MARKER 30 AROUND 130 AM CDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. CDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1231 AM CDT SUN MAR 20 2011 NEZ006>010-200630- BOYD NE-BROWN NE-HOLT NE-KEYA PAHA NE-ROCK NE- 1231 AM CDT SUN MAR 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KEYA PAHA...WESTERN BOYD...NORTHWESTERN HOLT...NORTHEASTERN BROWN AND NORTHERN ROCK COUNTIES UNTIL 130 AM CDT... AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR KELLER PARK STATE RECREATION AREA...OR 11 MILES SOUTH OF SPRINGVIEW...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... THOMAS CREEK STATE WILDLIFE MANAGEMENT AREA AROUND 1240 AM CDT. HIGHWAY 137 MILE MARKER 20 AND MILLS AROUND 110 AM CDT. HIGHWAY 12 MILE MARKER 90 AROUND 125 AM CDT. NAPER AROUND 130 AM CDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. CDC
The North Platte radar (KLNX), 116 km away, was scanning. The volume nearest the first event began at 06:12 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285313, 285314.